Jump to content

tba: High Dose Lexapro- Weaning off?


Recommended Posts

Hello All,

 

I'm new here and this is my first post. Since I can remember (as early as pre-k) I've suffered from anxiety. When I turned about 13, it started to develop into depression. From that age, I have been on and off drugs for my condition (Zoloft, Xanex). When I was 19, I was prescribed 20mg of Lexapro and have been taking it ever since. It's worked okay, up until recently I've had terrible suicidal thoughts. I went to a psychiatrist, who suggested I up my dosage to 30mg. I've tried this, and it has helped with suicidal thoughts, but I feel like I am barely there mentally. I hate feeling like this, and would love it I could completely stop taking the drugs. I am currently seeing a psychologist, who suggested I read a book called Unstuck by James S. Gordon, M.D. In this book he outlines the dangers of SSRI's, both short term use and long term use effects on the brain and body. Since I have been on Lexapro (high dosage) for so many years, what would be the best way to go about getting off of them, and from any user experience, what type of side effects can I expect? I am meeting with my psychiatrist again next week and am going to inform her I would like to stop taking the drugs (I feel as if she will advise against this, due to the fact her job is to prescribe medicine). I want to do what's best for my body and mind, and I believe that drugs are somewhat like a bandaid that just covers the real problems.

 

Any help or advice from fellow Lexapro users would be greatly appreciated!

 

TBA

Link to post

Hello tba.  I'm glad you found your way here. Anxiety, is not something we necessarily need to be medicated for. It can be a normal response to life , at times, and we have lots of non - drug ways of dealing with this , here.  SSRI's and indeed any of the psychotropic drugs can be harmful in the long or short term.It's encouraging that you have already come to that realization. 

We advise tapering by 10 % dosage reduction every 4 - 6 weeks, with the 10 % calculated on the last dosage. The amount of decrease is proportionate to the dosage , and keeps getting smaller. This is a way of reducing withdrawal symptoms , as you taper off slowly and safely.

Why taper by 10% of my dosage?

 

If you would be able to put your drug & withdrawal history in your signature, it helps people to understand your context when they read your posts. It appears below each of your posts.

Please put your withdrawal history in your signature

 

Here are some more links that will help you to understand the withdrawal process :

 

What is withdrawal syndrome?

Brain Remodelling

Healing from antidepressants. Patterns of recovery/

 

You are in an ideal place to taper off slowly in a way that reduces harm, and maintains your quality of life. If you do this in a very careful and considered way, as we recommend, you should hopefully have minimal withdrawal symptoms.

 

This is your thread to journal , monitor tapering progress and ask questions. Please have a read and come back with further questions.

Welcome to S.A.

Ali

Many SSRI's and SSNRI's over 20 years. Zoloft for 7 years followed by Effexor, Lexapro, Prozac, Cymbalta, Celexa, Pristiq, Valdoxan, Mianserin and more - on and off. No tapering. Cold turkey off Valdoxan - end of May 2014

 

                                                  Psych Drug - free since May 2014
.
         

Link to post
daveycrocket

Hey TBA. I just thought I would say hello. Your story sounds familiar to mine (and many on here); i've been on and off meds for a long time, and trying to stay med free, which has been tough. I stopped my last antidepressant cold turkey this Feb. -- and now 3 months later -- working to stabilize on a low dose due to sudden and severe withdrawal symptoms reducing my ability to function. I know the 10% reduction rule seems strict, especially when you want to get off this stuff, but in hindsight, I wish I had taken the advice on this forum and slowly tapered instead of gone cold turkey. So keep it slow, keep it stable, keep it simple. 

 

Hope this helps. 

 

PS Another good book to check out is "A Mind of Your Own" by Kelly Brogan. Awesome read.

Currently: 4G of Fish Oil (4 Capsules) w/ Vitamin E; Sam-E @ 400MG

 

May 1, 2016: CT from .5MG of Risperdal & 1MG of Clonapin 

Feb 1, 2016: CT from 75MG of Nardil (MAOI) - used for anxiety/panic/depression for 2+ years.

 

Prior to 2014: Tried several meds with varying success and generally for less than a year: Lexapro (some success, stopped working); Effexor (worked for a bit); Paxil (worked but lost my sex drive); Zoloft (again, sexual side effects); Cymbalta (didn't do much)

Link to post
  • Moderator Emeritus

Hi TBA! 

 

The symptoms of withdrawal are fairly similar among SSRI & SNRI drugs. That said, you can find others who are tapering off Lexapro /Escitalopram by searching introduction thread titles using both the brand name and generic name as search terms.  The advanced search is the little cog/wheel in the upper right of every page on this site, just to the right of the search box.

 

There's also information specific to Lexapro (escitalopram) in Tips for tapering off Lexapro

 

I admire your wisdom in educating yourself before starting to decrease your dose.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy